Illinois, 2009

Dense Fog in Illinois, August 2, 2009

August 2, 2009 · NWS PAH · 15 events in 15 counties and zones

Widespread dense fog developed in response to clear skies, light winds, and moist ground from recent rain. The dense fog covered most of southern Illinois except for the Wabash Valley counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog developed in response to clear skies, light winds, and moist ground from recent rain. The dense fog covered most of southern Illinois except for the Wabash Valley counties. High pressure was centered over the southern Plains, with a ridge extending northeast to the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 11:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1239 AM CDT SUN AUG 2 2009

.UPDATE...
REVISED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.PREVIOUS DISCUSSION /ISSUED 234 PM CDT SAT AUG 1 2009/...

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE UNUSUALLY FAST PACED TRAIN OF SYSTEMS FOR MID SUMMER CONTINUES
IN THE SHORT TERM. A WEAK COLD FRONT OVER CENTRAL MISSOURI THIS
AFTERNOON WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY LATE
TONIGHT...AND EXIT WESTERN KENTUCKY EARLY SUNDAY MORNING. 19Z
MESOANALYSIS INDICATES CURRENT CONVECTION OVER SE MISSOURI IS
OCCURRING IN THE POCKET OF MOST UNSTABLE AIR. AS SUCH...A WEAKENING
TREND IS EXPECTED AS THE SHOWERS AND STORMS MOVE INTO SOMEWHAT DRIER
AND MORE STABLE AIR OVER THE LOWER OHIO VALLEY THIS EVENING. SOME
LOCALLY HEAVY DOWNPOURS ARE THE MAIN HAZARD. PRECIP COVERAGE AND
INTENSITY WILL WANE STEADILY AFTER MIDNIGHT...THOUGH A FEW LINGERING
SHOWERS OR STORMS MAY PERSIST WITH THE FRONT THROUGH SUNDAY
MORNING.

A VERY DRY AIR MASS FOR THIS TIME OF YEAR WILL INFILTRATE THE REGION
SUNDAY AND SUNDAY NIGHT. TIME HEIGHT CROSS SECTIONS OF RH INDICATE
RH VALUES BELOW 10 PERCENT IN THE MID AND UPPER LEVELS. WITH LOTS OF
SOLAR HEATING ON SUNDAY...STRONG MIXING COULD LOWER DEW POINTS INTO
THE LOWER OR MID 50S IN THE AFTERNOON. HIGH TEMPS WILL BE CLOSE TO
GFS/NAM MOS.

AS A SURFACE RIDGE CROSSES THE FORECAST AREA SUNDAY NIGHT...CLEAR
SKIES/LIGHT WINDS AND DRY AIR WILL ALLOW TEMPS TO RADIATE VERY
NICELY FOR MID SUMMER. WILL USE THE MILDER NAM MOS FOR LOWS...AND
EVEN THESE ARE IN THE LOWER 60S. MUCH WILL DEPEND ON WHETHER
SURFACE DEW POINTS RECOVER AFTER DARK.

AS FOR MONDAY AND MONDAY NIGHT...A SOUTHWEST WIND FLOW WILL BRING
THE HUMIDITY BACK...ALONG WITH WARMER TEMPS. LOCAL VERIFICATION
PROGRAM SHOWS THAT GFS MOS AVERAGED 4 TO 5 DEGREES TOO WARM FOR
HIGHS IN JULY. THEREFORE...WILL NOT HESITATE TO UNDERCUT MOS BY A
FEW DEGREES ON MONDAY. BOTH NAM/GFS MOS OFFER LOWER 90S IN MOST
PLACES MONDAY. BOTH PERIODS SHOULD REMAIN DRY...THOUGH A SLIGHT
CHANCE OF SHOWERS OR STORMS EXISTS LATE MONDAY NIGHT AHEAD OF THE
COLD FRONT DISCUSSED IN LONG TERM SECTION BELOW.

LONG TERM /TUESDAY THROUGH SATURDAY/...
DURING THE TUESDAY THROUGH THURSDAY TIME FRAME...MAIN FORECAST
CONCERN IS A WEAK FRONTAL BOUNDARY THAT WILL PUSH SOUTH ACROSS
MISSOURI AND ILLINOIS. RELIED HEAVILY ON THE 09Z SREF...WHICH TAKES
THE FRONT TO THE INTERSTATE 64 CORRIDOR TUESDAY EVENING. FROM
THERE...THE MODEL CONSENSUS IS THAT THE FRONT WILL STALL OR SLOW
DOWN AS IT CROSSES WESTERN KY AND SE MISSOURI. THEREFORE...THE
HIGHEST POPS DURING THE LONG TERM PORTION OF THE FORECAST WILL BE
TUESDAY THROUGH WEDNESDAY NIGHT. THESE POPS WILL ONLY BE IN THE
CHANCE CATEGORY DUE TO MODEL VARIATIONS IN THE TIMING OF UPPER LEVEL
IMPULSES IN THE NORTHWEST FLOW. HIGH TEMPS WILL REMAIN SLIGHTLY
BELOW NORMAL THROUGH THIS PERIOD...MAINLY DUE TO CLOUDS/PRECIP.

BEYOND THURSDAY...THE MAIN FORECAST CONCERN IS WHEN AND IF THE UPPER
LEVEL RIDGE OVER THE WESTERN STATES WILL FINALLY PUSH EAST.
CONSENSUS AMONG MOST NEIGHBORING NWS OFFICES IS TO PLAY IT
CONSERVATIVE WITH THE RIDGE AND ASSOCIATED WARMING TREND. BASED ON
THE PERSISTENCE OF THIS NORTHWEST FLOW PATTERN THIS SUMMER...IT
SEEMS PREMATURE TO EXPECT SUCH A DRASTIC CHANGE AS THAT SHOWN BY THE
00Z ECMWF. EVEN SO...THERE IS ENOUGH OF A MODEL SIGNAL TO AT LEAST
BRING TEMPS BACK UP TO NORMAL /AROUND 90/ BY SATURDAY.

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY HAS COME TO AN END AT ALL FORECAST
TERMINALS...SO THE MAIN CHALLENGE OVERNIGHT IS LOW CLOUDS AND FOG
AMIDST LINGERING LOW-LEVEL MOISTURE. AT KCGI AND KPAH...SCATTERED TO
BROKEN VFR CEILINGS WILL MAKE FOR VARIABLE VISIBILITIES EARLY ON...
BUT A CLEARING TREND AND CALM WINDS SHOULD LEAD TO MORE WIDESPREAD
FOG DEVELOPMENT TOWARDS DAYBREAK. DEPENDING UPON THE DEGREE OF
CLEARING...SOME OF THE FOG MAY BECOME DENSE. AT KEVV AND KOWB...LOW
CLOUDS SHOULD PREVAIL FOR A LONGER DURATION...THUS LIMITING THE
POTENTIAL FOR SIGNIFICANT FOG FORMATION. IFR CEILINGS ARE EXPECTED
BEFORE CLEARING TAKES PLACE EARLY IN THE MORNING. LINGERING LOW
CLOUDS/FOG WILL CLEAR OUT BY MID MORNING SUNDAY...PAVING THE WAY FOR
VFR CONDITIONS THE REST OF THE DAY. WINDS WILL BE RELATIVELY LIGHT
AS HIGH PRESSURE BUILDS IN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT/LONG TERM...MY
AVIATION...RJP
Hazardous weather outlook, Aug 2, 12:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT SUN AUG 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
130 AM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST MONDAY NIGHT THROUGH THURSDAY...AS A
FRONTAL BOUNDARY BECOMES STATIONARY OVER THE REGION. A STRAY
SEVERE STORM WILL BE POSSIBLE IN THE HEAT OF THE DAY TUESDAY...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY HEAVY
RAINFALL ALSO WILL BE A CONCERN DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

In the hours before

Local storm report, Aug 1, 8:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
910 PM CDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HEAVY RAIN       HENDERSON               37.84N 87.58W
08/01/2009  U0.00 INCH       HENDERSON          KY   TRAINED SPOTTER

            URBAN STREET FLOODING IN DOWNTOWN HENDERSON. SEVERAL
            INCHES OF WATER OVER 8TH STREET.

&&

RJP
Local storm report, Aug 1, 8:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
940 PM CDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       2 NE HENDERSON          37.86N 87.56W
08/01/2009  U0.00 INCH       HENDERSON          KY   BROADCAST MEDIA

            2-3 INCHES OF WATER OVER US 60 BETWEEN BASKETT AND
            HENDERSON.

&&

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
August 2, 2:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187651, 187652, 187653, 187654, 187655, 187656, 187657, 187658, 187659, 187660, 187661, 187662, 187663, 187664, 187665.